Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Melbourne, FL

June 5, 2018Brevard County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 5, 2018, 3:51 PM EDT for Brevard County, Osceola County, Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2018, 3:51 PM EDT (19:51 UTC)
Expired
Jun 5, 2018, 4:30 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 17 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:57 PM EDTTSTM WND GST 39Melbourne Airport, FLGUST TO 34 KNOTS FROM WEST.
Jun 5, 4:10 PM EDTTSTM WND GST 443 Sse Cocoa, FLGUST TO 38 KNOTS FROM SW AT TOWER KSC9404.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS52 KMLB 051951
SVRMLB
FLC009-097-052030-
/O.NEW.KMLB.SV.W.0035.180605T1951Z-180605T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
351 PM EDT TUE JUN 5 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brevard County in Florida...
  Northeastern Osceola County in east central Florida...

* Until 430 PM EDT.

* At 351 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Lone Cabbage Fish Camp to near
  Camp Holly Fish Camp, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Palm Bay, Melbourne, Rockledge, Cocoa and Cocoa Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2815 8061 2813 8063 2814 8061 2805 8059
      2800 8088 2835 8101 2838 8074 2834 8072
      2838 8072 2839 8066 2835 8066 2836 8063
      2833 8066 2833 8065 2839 8059 2828 8061
      2831 8067 2818 8062 2828 8068
TIME...MOT...LOC 1951Z 258DEG 25KT 2828 8093 2808 8083 

HAIL...1.00IN
WIND...60MPH
 
$$

Combs
2 follow-up statements
888 
WWUS52 KMLB 052006
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
406 PM EDT TUE JUN 5 2018

FLC097-052015-
/O.CAN.KMLB.SV.W.0035.000000T0000Z-180605T2030Z/
Osceola FL-
406 PM EDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSCEOLA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 2805 8059 2805 8077 2818 8085 2836 8087
      2838 8074 2832 8071 2838 8072 2839 8066
      2834 8066 2836 8063 2833 8066 2835 8061
      2838 8060 2829 8061 2831 8064 2830 8067
      2824 8066 2830 8070
TIME...MOT...LOC 2005Z 261DEG 35KT 2827 8070 2815 8064 

$$

FLC009-052030-
/O.CON.KMLB.SV.W.0035.000000T0000Z-180605T2030Z/
Brevard FL-
406 PM EDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL BREVARD COUNTY...

At 405 PM EDT, severe thunderstorms were located along a line
extending from Viera to near Melbourne, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach, Patrick Air Force Base, 
Satellite Beach, Indialantic, Indian Harbour Beach, and Merritt 
Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2805 8059 2805 8077 2818 8085 2836 8087
      2838 8074 2832 8071 2838 8072 2839 8066
      2834 8066 2836 8063 2833 8066 2835 8061
      2838 8060 2829 8061 2831 8064 2830 8067
      2824 8066 2830 8070
TIME...MOT...LOC 2005Z 261DEG 35KT 2827 8070 2815 8064 

HAIL...0.75IN
WIND...60MPH
 
$$

Combs
232 
WWUS52 KMLB 052023
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
423 PM EDT TUE JUN 5 2018

FLC009-052032-
/O.EXP.KMLB.SV.W.0035.000000T0000Z-180605T2030Z/
Brevard FL-
423 PM EDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 430 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 2805 8059 2805 8077 2818 8085 2836 8087
      2838 8074 2832 8071 2838 8072 2839 8066
      2834 8066 2836 8063 2833 8066 2835 8061
      2838 8060 2829 8061 2831 8064 2830 8067
      2824 8066 2830 8070
TIME...MOT...LOC 2022Z 258DEG 25KT 2829 8058 2817 8052 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 5, 3:20 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
320 PM EDT Tue Jun 5 2018

.DISCUSSION...

Currently-Tonight...Showers and storms will continue eastward and
offshore of areas south of Orlando into late afternoon and toward
sunset. Drier air in the mid levels may allow for strong to
locally damaging straight line winds with some of this activity.
Any lingering convection along the Treasure Coast should then end
by late evening. Into late tonight, axis of mid level trough will
lead to increasing showers/storms across the NE Gulf, along and
south of stalled boundary. Some showers or areas of light rain
associated with this activity may begin to move eastward into
Lake County during the predawn hours, so have mentioned a slight
chance of rain for now across this area during this timeframe.
Cloud cover will increase after midnight, with lows expected in
the low to mid 70s.

Wednesday-Thursday...Axis of a mid-level trough pushing offshore
of the eastern seaboard will extend and push southward across
Florida through mid week. The presence of this trough combined
with higher moisture (PW values of 1.7-1.9 inches) will keep rain
chances elevated across the area, with PoPs around 60 percent
Wednesday and 50-60 percent on Thursday. Skies will be mostly
cloudy through the period, which should keep max temps in the
mid-upper 80s both days, with lows near 70.

Friday-Tuesday...(Previous Discussion) The axis of an elongated
positive tilt mid-upper level trough will remain in place from the
central-eastern GOMEX across north-central Florida through
Saturday. The trough axis will ever-so-slowly lift northward
Sunday through Tuesday as it gradually fills and the DLM Atlantic
ridge noses westward into south Florida.

At the surface...the weak inverted surface trough in place over
the central peninsula will lose its identity by late Saturday,
with the surface reflection of the Atlantic ridge also sets up
across south Florida. Expect a very weak surface pressure pattern
through this weekend, dominated by local sea and lake breeze
circulations. Light SW flow is progged to develop north of the
ridge axis on Monday, and perhaps freshen slightly by Tuesday. The
synoptic setup will favor near to slightly above climo POPs
through the period with slightly higher POPs south and inland most
days. Max temps in the U80s to around 90F, with mins in the L70s.

&&

.AVIATION...Tempo IFR/MVFR conditions in iso/sct shra/tsra will
continue through late afternoon and evening across areas south of
KMCO-KTIX. This activity should then end by late evening, with a
slight chance for showers moving toward KLEE late into tonight.
Otherwise, VFR conditions generally expected.

Greater coverage of showers and storms expected across the area
tomorrow, mainly into the afternoon with tempo IFR/MVFR conditions
expected once again.

&&

.MARINE...
Tonight-Wednesday...Offshore winds around 10-15 knots into tonight
will weaken into Wednesday and become more variable in direction
into the afternoon. Seas will range from 1-3 feet nearshore and up
to 3-4 feet offshore. Main concern will continue to be isolated to
scattered storms pushing off the coast into this evening and again
Wednesday afternoon, producing strong gusty winds.

Thursday-Saturday...Benign boating conditions continue as a weak
pressure pattern in presence of the inverted surface trough will
keep winds 10KT or less with seas 1-2FT. An onshore sea breeze
circulation will develop near the coast each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  70  87 /  10  60  40  50
MCO  74  88  71  89 /  10  60  30  60
MLB  73  88  71  87 /  10  60  40  60
VRB  72  88  70  87 /  20  60  30  60
LEE  73  87  72  89 /  20  60  40  50
SFB  73  87  71  89 /  10  60  40  50
ORL  74  87  72  88 /  10  60  40  50
FPR  73  89  69  87 /  20  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT-TERM/LONG-TERM...Weitlich
RADAR...Combs/Ulrich
AVIATION...Johnson
Hazardous weather outlook, Jun 5, 10:00 AM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Tue Jun 5 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Tue Jun 5 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A weak frontal boundary across the northern Florida will gradually
wash out, but drying will spread down to Orlando and Cape Canaveral.
Moisture will be sufficient south of there for isolated to scattered
afternoon thunderstorms, especially from the Treasure Coast to
Okeechobee. The main threat from storms will be occasional to
frequent lightning strikes. Small hail, gusty winds to around 50 mph
and an inch or two of rain in an hour will also be possible with a
few strong storms.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms this afternoon will move to the east and southeast
at 10 to 15 mph from about Lake Kissimmee and Melbourne to Lake
Okeechobee and the Treasure Coast. A few will be capable of
producing strong wind gusts to 40 mph or greater on inland
waterways and the nearshore Atlantic.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Moisture is forecast to increase across east central Florida
Wednesday and remain elevated into the upcoming weekend.
Scattered to numerous showers and lightning storms are expected,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Lascody

In the hours before

Special weather statement, Jun 5, 2:32 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
232 PM EDT TUE JUN 5 2018

FLZ054-058-059-051915-
St. Lucie FL-Okeechobee FL-Indian River FL-
232 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE AND SOUTHWESTERN INDIAN RIVER COUNTIES UNTIL
315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum, moving east at 25 mph.  Additiona thunderstorms are
expected to develop along outflow boundaries across Okeechobee and
western St. Lucie counties.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Basinger, Fort Drum, Pointe West and Country Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2732 8103 2733 8104 2735 8104 2735 8103
      2736 8104 2764 8096 2764 8087 2767 8087
      2769 8048 2732 8048 2731 8103
TIME...MOT...LOC 1831Z 266DEG 23KT 2757 8082

Combs
Special weather statement, Jun 5, 2:55 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
255 PM EDT TUE JUN 5 2018

FLZ053-051945-
Osceola FL-
255 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR OSCEOLA COUNTY UNTIL 345 PM
EDT...

At 255 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to 8 miles north of Lake
Kissimmee. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kissimmee, Saint Cloud, Bay Lake, Celebration and Buena Ventura
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8086 2790 8087 2789 8131 2792 8131
      2794 8135 2795 8134 2800 8139 2800 8142
      2804 8146 2805 8146 2806 8144 2801 8138
      2808 8135 2809 8145 2814 8146 2814 8152
      2820 8152 2826 8156 2826 8166 2835 8166
TIME...MOT...LOC 1855Z 270DEG 24KT 2824 8135 2803 8124

Combs
Special weather statement, Jun 5, 3:35 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
335 PM EDT TUE JUN 5 2018

FLZ047-147-052030-
Southern Brevard County FL-Northern Brevard County FL-
335 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 430
PM EDT...

At 334 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Harmony to 8 miles west of
Camp Holly Fish Camp. Movement was east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa and Cocoa Beach. Other
locations include Indialantic, Satellite Beach, and Patrick Air
Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2793 8050 2788 8050 2787 8087 2843 8090
      2844 8076 2836 8072 2844 8072 2839 8066
      2844 8056 2828 8061 2832 8066 2830 8066
      2832 8067 2817 8062 2830 8070 2789 8046
TIME...MOT...LOC 1934Z 266DEG 31KT 2827 8104 2805 8089

Combs
Local storm report, Jun 5, 3:39 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
339 PM EDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     5 N HARMONY             28.26N 81.14W
06/05/2018  M49 MPH          Osceola            FL   MESONET

            GUST TO 43 KNOTS FROM WEST.

&&

PG
Local storm report, Jun 5, 3:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
350 PM EDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     5 N HARMONY             28.26N 81.15W
06/05/2018                   Osceola            FL   TRAINED SPOTTER

            TWO PINE TREES DOWN, APPROXIMATELY 30 FT TALL, 8 INCH
            DIAMETER. ONE OF THE TREES FELL ON A FENCE.

&&

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:32 PM EDTSpecial Weather StatementMLBOkeechobee43 min
Jun 5, 2:55 PM EDTSpecial Weather StatementMLBOsceola50 min
Jun 5, 3:03 PM EDTSevere Thunderstorm WarningMLBOsceola27 min
Jun 5, 3:08 PM EDTSpecial Marine WarningMLB52 min
Jun 5, 3:22 PM EDTSevere Thunderstorm WarningMLBOsceola23 min
Jun 5, 3:35 PM EDTSpecial Weather StatementMLBBrevard55 min
Jun 5, 3:41 PM EDTSpecial Marine WarningMLB94 min
Jun 5, 4:45 PM EDTSpecial Weather StatementMLBOkeechobee45 min
Jun 5, 5:10 PM EDTSpecial Weather StatementMLBMartin50 min
Jun 5, 5:34 PM EDTSpecial Weather StatementMLBIndian River41 min
Jun 5, 5:37 PM EDTSpecial Marine WarningMLB98 min
Jun 5, 5:48 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.